Montana, 2011

Winter Storm and Avalanche in Montana, December 30 to 31, 2011

December 30 to 31, 2011 · NWS BYZ · 2 events in 1 county or zone

A strong flow of Pacific moisture impacted the west facing slopes of the Beartooth and Absaroka Mountains. This resulted in a period of heavy snow to end out the year, and in fact, was the only significant snow of the month.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong flow of Pacific moisture impacted the west facing slopes of the Beartooth and Absaroka Mountains. This resulted in a period of heavy snow to end out the year, and in fact, was the only significant snow of the month. In addition, strong winds resulted in considerable blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 30, 4:13 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 30, 4:13 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
413 AM MST FRI DEC 30 2011

.SHORT TERM...VALID FOR TDY AND SAT...

STRONG JET STREAM WILL MOVE ACROSS THE AREA OVER THE NEXT 36 HOURS
BRINGING PRECIPITATION AND THE POTENTIAL FOR STRONG WINDS. ISSUED
A WINTER STORM WARNING FOR TODAY THROUGH SATURDAY MORNING OVER THE
BEARTOOTH/ABSAROKA MOUNTAINS ON WEST FACING SLOPES. ALSO ISSUED A
HIGH WIND WATCH FOR CENTRAL AND EASTERN AREAS FOR SATURDAY. WIND
ADVISORY REMAINS IN EFFECT TODAY FOR THE BEARTOOTH FOOTHILLS AND
LIVINGSTON AREA.

WINDS ALREADY GUSTING AROUND 65 MPH IN LIVINGSTON THIS MORNING.
PRESSURE GRADIENT EXPECTED TO TIGHTEN UP THROUGH THE MORNING AND
REMAIN TIGHT INTO TONIGHT. WINDS WILL WEAKEN A BIT AND TURN MORE
WESTERLY AS COLDER AIR ALOFT MOVES IN OVERNIGHT TONIGHT. WIND
ADVISORY LOOKS IN GOOD SHAPE FROM LIVINGSTON TO NYE AND NO CHANGES
MADE WITH THIS PACKAGE.

130KT JET STREAM TRACKING SOUTH OF UPPER LOW OFF THE BC COAST WILL
MOVE OVER THE AREA TODAY...THEN BUCKLE TO THE SOUTH ON SATURDAY AS
UPPER TROF MOVES ACROSS THE AREA. THIS STRONG FLOW OFF THE PACIFIC
HAS A TON OF MOISTURE WITH IT...PUSHING PRECIPITABLE WATER VALUES
WELL OVER 200 PERCENT OF NORMAL ACROSS MUCH OF THE PACIFIC
NORTHWEST THIS MORNING. THIS MOISTURE WILL TRACK INTO THE FORECAST
AREA TODAY INTO TONIGHT. AS THE UPPER TROF AND COLD FRONT MOVES
INTO THE AREA TONIGHT A BROAD AREA OF QG FORCING WILL OVER RUN
700MB FRONTOGENESIS SLIDING IN FROM THE NORTHWEST CREATING A
PERIOD OF LIFT TONIGHT INTO SATURDAY MORNING. LOOKS LIKE THERE
WILL BE ENOUGH MOISTURE TO OVERCOME STRONG DOWNSLOPE WINDS
RESULTING IN LIGHT PRECIPITATION ACROSS THE LOWER
ELEVATIONS...WITH SOME LIGHT SNOW ACCUMULATIONS POSSIBLE OVERNIGHT
INTO SATURDAY MORNING. THE MOIST WEST FLOW IMPACTING THE WEST
FACING SLOPES OF THE BEARTOOTH/ABSAROKA MOUNTAINS WILL BE ENOUGH
TO GENERATE 12 TO 18 INCHES OF SNOW IN THE COOKE CITY AREA...WITH
8 TO 12 INCHES IN THE WESTERN CRAZY MOUNTAINS. ON THE FENCE WITH
HOW MUCH SNOW FOR THE PARADISE AND SHIELDS RIVER VALLEYS...AND
ELECTED TO KEEP ACCUMULATIONS LIGHT FOR NOW...BUT COULD SEE LOW
END ADVISORY FOR THESE AREAS. THE NORTH SIDE OF THE
BEARTOOTH/ABSAROKA MOUNTAINS WILL SEE LITTLE SNOW ACCUMULATION
TODAY...WITH JUST A LIGHT ACCUMULATION WITH THE COLD FRONT AND
UPPER TROF LATE TONIGHT. ONLY CONCERN WITH PRECIPITATION TONIGHT
IS THE AMOUNT OF MOISTURE VERSES THE DOWNSLOPE WINDS. ITS NOT OUT
OF THE QUESTION THAT SOME AREAS WILL SEE MORE SNOW THAN FORECAST
BUT HARD TO PUT HEAVIER ACCUMULATIONS IN WITH THE STRENGTH OF THE
DOWNSLOPE. IN ADDITION THIS SYSTEM IS MOVING RAPIDLY SO NO ONE
AREA WILL SEE PRECIPITATION FOR AN EXTENDED TIME OUTSIDE OF WEST
FACING MOUNTAIN SLOPES.

WINDS FOR SATURDAY SETTING UP IN A SIMILAR MANNER TO THURSDAYS
WIND EVENT...THOUGH 850 MB WINDS JUST A BIT WEAKER. BUFKIT SHOWING
STRONG WINDS DEVELOPING EARLY IN THE MORNING OVER CENTRAL AREAS
TOWARD THE END OF PRECIPITATION...WITH STRONG SUBSIDENCE
DEVELOPING POST FRONTAL. STRONG WINDS ARE FORECAST TO SHIFT EAST
THROUGH THE MORNING...DIMINISHING DURING THE AFTERNOON. CAME CLOSE
TO LEAVING THE BILLINGS...ROUNDUP AND HARDIN AREAS OUT OF THE
WATCH HOWEVER THE LATEST GFS SHOWS WEST WINDS AROUND 65 KTS AROUND
2000 FEET OFF THE SURFACE IN THE MORNING HOURS...WITH SOME
PRECIPITATION STILL AROUND TO PUSH THESE WINDS TO THE SURFACE.
WHILE THE HIGHEST PROBABILITY OF STRONG WINDS SATURDAY WILL BE
ROSEBUD COUNTY EAST...CENTRAL ZONES HAVE ENOUGH POTENTIAL TO BE
INCLUDED IN THE WATCH. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

CONFIDENCE IS HIGH THAT WE WILL HAVE ANOTHER ROUND OF ABOVE-NORMAL
TEMPS NEXT WEEK GIVEN A STRONG CONSENSUS AMONG GUIDANCE FOR A MEAN
UPPER-LEVEL RIDGE ACROSS THE REGION. THE EXCEPTION WILL BE SUN DUE
TO WEAK MIXING IN AN AIR MASS WHICH WILL ONLY BE SLOWLY WARMING AT
THE 850-HPA LEVEL. EVEN SO...WE ARE STILL CALLING FOR HIGHS AROUND
NORMAL ON SUN...WHICH IS ON THE WARM SIDE OF THE GUIDANCE ENVELOPE
BECAUSE OF THE GENERAL LACK OF SNOW COVER AT THE LOWER ELEVATIONS.

FROM MON INTO THU...A MEAN 500-HPA RIDGE WILL BE IN PLACE OVER THE
REGION WITH HEIGHTS AVERAGING 570 DAM. A COUPLE OF SHORT WAVES MAY
COME OVER THE TOP OF THE RIDGE...BUT WE NOTE THE 00 UTC GFS COULD
BE ON THE AGGRESSIVE END OF THE MODEL SPECTRUM IN HOW FAR SOUTH IT
ALLOWS THE SHORT WAVES TO DIG. THE FORECAST WAS THUS NUDGED TOWARD
THE WARMER 00 UTC ECMWF THROUGH THE PERIOD...BUT ESPECIALLY DURING
PERIODS LIKE TUE WHEN THE 00 UTC GFS IS COOLER BEHIND A WAVE. SUCH
SHORT WAVES...NO MATTER THEIR LATITUDE...WILL ACTUALLY AIDE IN THE
WARMING PROCESS IN MANY CASES THOUGH SINCE THEY WILL TEND TO BRING
MORE WIDESPREAD DOWNSLOPE WINDS TO THE PLAINS. EITHER WAY...THE 00
UTC GUIDANCE IS ALL IN AGREEMENT THAT 850-HPA TEMPS WILL RISE INTO
THE +10 TO +14 C RANGE ON WED AND THU. THUS...60 F HIGHS MAY BE IN
THE CARDS FOR SOME AREAS. SCHULTZ

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT THE LOWER ELEVATIONS TODAY...BUT WE
EXPECT OBSCURATION OF THE BEARTOOTH AND ABSAROKA MOUNTAINS AS SNOW
SHOWERS IMPACT THOSE RANGES. STRONG WINDS WILL CONTINUE TODAY OVER
THE FOOTHILLS SUCH AS AT KLVM...WHERE 50 KT GUSTS ARE EXPECTED. AN
APPROACHING COLD FRONT MAY THEN BRING A PERIOD OF RAIN AND SNOW TO
THE PLAINS TONIGHT. HOWEVER...WE CURRENTLY LACK CONFIDENCE IN MORE
THAN MVFR OR BRIEF IFR CONDITIONS WITH THIS ACTIVITY ON THE PLAINS
GIVEN THE SPEED AND MOISTURE PROFILES OF THIS SYSTEM. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 051 032/041 021/033 023/048 033/051 033/056 038/055
    1/N 74/S    00/B    00/B    00/N    00/N    00/B
LVM 052 031/036 018/035 024/050 034/049 032/052 040/052
    5/W 72/S    10/N    00/N    00/N    00/N    00/N
HDN 056 029/043 019/036 017/049 027/050 026/056 031/056
    1/N 66/S    00/B    00/U    00/B    00/B    00/U
MLS 053 030/043 019/033 017/045 027/050 027/055 033/056
    1/E 53/S    10/B    00/U    00/B    00/B    00/B
4BQ 053 028/042 019/034 017/046 026/051 027/056 031/056
    1/B 56/O    10/B    00/U    00/B    00/U    00/U
BHK 049 028/038 016/029 014/039 027/047 025/051 029/054
    1/B 54/O    10/N    00/U    00/N    00/B    00/U
SHR 049 026/037 015/031 015/045 028/047 023/055 027/050
    1/E 66/O    10/B    00/U    00/B    00/B    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
      SATURDAY EVENING FOR ZONES 29>33-35>38-57-58.
     WIND ADVISORY IN EFFECT UNTIL 9 PM MST THIS EVENING FOR ZONES
      65-66.
     WINTER STORM WARNING IN EFFECT UNTIL NOON MST SATURDAY FOR
      ZONE 67.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 30, 4:35 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
435 AM MST FRI DEC 30 2011

MTZ028>042-056>058-063>068-WYZ098-099-311145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
435 AM MST FRI DEC 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS CAN BE EXPECTED IN THE LIVINGSTON AND NYE
AREAS THROUGH LATE TONIGHT. THESE WINDS WILL CAUSE HAZARDOUS
DRIVING CONDITIONS ALONG INTERSTATE 90 FROM LIVINGSTON TO BIG
TIMBER WHERE DANGEROUS CROSSWINDS CAN BE EXPECTED.

A STRONG FEED OF PACIFIC MOISTURE WILL MOVE INTO THE BEARTOOTH
AND ABSAROKA MOUNTAINS TODAY AND TONIGHT...PRODUCING PERIODS OF
HEAVY SNOW ALONG WEST FACING SLOPES. STRONG WESTERLY WINDS WILL
CREATE SIGNIFICANT BLOWING AND DRIFTING SNOW ALONG WITH WHITEOUT
CONDITIONS AT TIMES. THOSE WITH TRAVEL OR RECREATION PLANS IN THE
COOKE CITY AREA SHOULD BE PREPARED FOR DANGEROUS WINTER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL MOVE THROUGH THE AREA EARLY SATURDAY. BEHIND THE
FRONT THE POTENTIAL EXISTS FOR STRONG WINDS GUSTING AROUND 60 MPH.
THESE STRONG WINDS WILL BE POSSIBLE DURING THE DAY SATURDAY ALONG
AND EAST OF A ROUNDUP TO BILLINGS LINE. WINDS SHOULD SUBSIDE
SATURDAY EVENING AS COLDER AIR BUILDS INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Absarokee / Beartooth Mountains

When
December 30, 6:00 AM MST to December 31, 9:00 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Reported by
SNOTEL
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Many locations received between one and two feet of snow. The following is a list of snow amounts from Snotel and Mesonet locations:

Fisher Creek...18, |Monument Peak...12,|White Mill...13,|Placer Basin...12,|3NNW Cooke City...25,|19NW Silver Gate...17,|3NNW Cooke City...17,|22SW Limestone...14,|11NNW Dailey Lake...16.

Avalanche, Absarokee / Beartooth Mountains

When
December 31, 11:50 AM MST
Where
Absarokee / Beartooth Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
45.550, -109.722 (the zone’s center; the record gives no point)

Three snowmobilers ascended a steep, narrow drainage above Fisher Creek on Henderson Mountain outside of Cooke City. The drainage delivered the riders into steep, open terrain on the northeast face. The victim climbed to approximately 9,800 feet where he triggered the slide. He was able to turn downhill, but was caught as he descended the slope. His head was buried 2-3 feet deep and the heel of his boot was sticking out of the snow. He was found and uncovered in approximately 10-12 minutes, but did not survive. The crown of the avalanche ranged from 1-4 feet deep and 300-400 feet wide. The slide ran a total of 1,000 vertical feet. The slope angle at the trigger point was 35 degrees, but increased to 40 degrees near the upper portion of the crown. The alpha angle was 33 degrees. The debris ranged from 7-10 feet deep near the toe of the slide. More detailed information can be found at www.mtavalanche.com.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Absarokee / Beartooth Mountains2011-12-31MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353483, 354739.